Quote this publication Share Print

How to avoid confusion between antiseptic and injectable anaesthetics

Patient Safety Solution
Tool to improve professional practice - Posted on Apr 19 2013

What is it about?

Confusion between an antiseptic and an injectable anaesthetic is likely to occur during a surgical procedure: the two substances are identical in appearance (colourless), they are unwrapped by a paramedical professional (theatre assistant, scrub nurse) and poured into similar-looking (in size and colour) sterile cups on the surgeon’s sterile working area in preparation for the operation. Such confusion could lead to serious consequences for the patient if an antiseptic is injected instead of an anaesthetic.

This Patient Safety Solution is intended to avoid the occurrence of a confusion between antiseptic and injectable anaesthetics by listing essential points of control.

Target audience

This patient safety solution concerns all professionals in the operating theatre.

 

Method

The analysis of the feedback database for the doctors and medical teams accreditation system allowed the identification of declarations pertaining to injection incidents. In 2009 and 2010, 219 adverse events related to an injection incident, were declared by surgeons from the accreditation body for plastic reconstructive and aesthetic surgery. In 95% of cases, the adverse event was related to confusion between antiseptic and anaesthetics.

Moreover, a literature search has been conducted by the approved accreditation body.

Risk reduction tools

The adverse events in-depth analysis allowed identification of causes and circumstances of confusion between antiseptic and injectable anaesthetics and proposes the following solutions :

  • Prevent: list and implement measures around 3 principles (distinguish substances, double check, remove substances quickly).
  • Recover: actions to take in case an error is suspected.
  • Attenuate: actions to take after the injection of an antiseptic.

Contact Us

Contact accréditation des médecins